News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Severe diarrhea & flu like symptoms, GI bacteria infection??


 Josey12076 - Sat Sep 20, 2008 11:11 am

I am a 32 year old 6'-2, 210 lb healthy male who lives in a small town. Last Tuesday I got a fever and started having body aches and diarrhea around noon. That night the diarrhea got worse I was on the toilet atleast every hour if not more along with stomach cramps and stomach rolling, body aches, headache and chills. There was no vomitting just diarrhea. Wednesday morning I went to a clinic in my town and saw a nurse practictioner. I had a temp. of 99 and they did blood work and said it looked like a bacteria infection. Since I have been bitten by several ticks over the summer they also sent off some blood to test for lyme disease but said it would take 4-5 days for the results. Any way she gave me lomotil 2.5 mg for diarrhea and promethazine 25 mg for nausea, which i really hadn't experienced. That night I was taking two of the lomotil's at a time and the diarrhea was no better. I was in the bathroom basically all night and morning again with the diarrhea, stomach cramps, rolling, fever, body aches, headaches and chills. The diarrhea would ease up a little bit during the day. So Thursday I went back to the NP around 2:00 pm and my temp was 100.2 and I was dehydrated so they gave me a bag of fluids while I was there and she then prescribed me some flagyl. I started taking it Thursday afternoon and still taking the lomotil and that night was a little better I only had to get up get up 2-3 times during the night for diarrhea and a few times times during the morning and a few times during the day. However, it is Saturday morning and my condition hasn't changed much. I had to get up a few times last night and this morning and still have a headache though the fever and the body aches have seemed to stop for the most part. But I still have very watery diarrhea and the stomach cramps.
My question is does this seem like the proper treatment and if so how long should I expect before the flagyl helps? She prescribed 3- 500 mg(metronidazole) a day for 7 days. I am just wondering if maybe I should go to a specialist or maybe it just takes more time. Also, the lyme disease test won't be back until monday or tuesday but could this be a possibility?
I don't think I can keep this up much longer
Desperatley,
 John Kenyon, CNA - Fri Oct 24, 2008 10:57 pm

User avatar Hello -

What you describe sounds very much like classic "stomach flu", or viral gastroenteritis, but if the blood work showed an elevated white count then it likely is bacterial or parasitical instead, which would suggest exposure to something via the oral route (contaminated food). Flagyl is used for some bacterial infections and also for parasitic infestations, so is a good choice for GI tract infections, which is very much what it sounds like you've got. Food poisoning often is more tenacious the first few days than viral gastroenteritis is, and this is one of those rare cases where Lomotil doesn't shut things down very quickly. However, by now the Flagyl should be starting to kick in and you should be starting to get better. Most GI infections are self-limiting anyway, but recovery can be slow due to dehydration and general exhaustion of the patient.

Once you're able to eat again, a bland, high protein diet will probably help get things back on track. Again, by now you should be seeing substantial improvement. If not, please get back to us, and also please let your NP know, as this wouldn't be normal and you might then require something stronger to kill the bacteria and to control the symptoms.

Hope this is helpful. Best of luck to you. Feel better soon!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here